Alert archive / Iowa / Tornado Warnings in 2006
Tornado Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Mar 30, 2006, 8:50 PM CST for Clarke County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2006, 8:50 PM CST (02:50 UTC)
- Expired
- Mar 30, 2006, 9:15 PM CST
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Clarke County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:15 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 310251 TORDMX PENNYIAC039-310315- /O.NEW.KDMX.TO.W.0006.060331T0250Z-060331T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 850 PM CST THU MAR 30 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 915 PM CST. * AT 846 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR LEON...OR 40 MILES NORTH OF BETHANY...AND MOVING NORTHEAST AT 45 MPH. * THIS STORM WILL BE... NEAR WOODBURN BY 910 PM CST. IN ADDITION TO THE TORNADO...THIS STORM IS ALSO EXPECTED TO PRODUCE PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS OF 60 MPH. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4091 9380 4091 9358 4115 9357 4102 9371 $$ KINNEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Mar 30, 2:51 PM CST, 5 hours 59 minutes earlier.
Area forecast discussion, Mar 30, 2:51 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 251 PM CST THU MAR 30 2006 DISCUSSION... NEAR TERM FOCUS IS POTENTIAL SEVERE OUTBREAK. WARM SECTOR CONVECTION IS SURGING NORTH OUT OF KANSAS INTO SE NEBRASKA AND SW IA ATTM. A TRAILING LINE OF STORMS ASSOCIATED WITH THE DRY LINE EXTENDS FROM NORTHEAST NEBRASKA INTO EASTERN KANSAS. PER LATEST SWOMCD AND NEW TORNADO WATCH...THE MAIN TORNADO THREAT CONTINUES TO BE THE SW COUNTIES OF THE DES MOINES CWA. HOWEVER...WITH LIMITATIONS IN SURFACE BASED INSTABILITY...THE OVERALL MAIN THREAT OVER THE CWA IS LIKELY STRAIGHT LINE WINDS...FROM DISCRETE CELLS/BOWING SEGMENTS AND LATER IN THE EVENING A LIKELY SQUALL LINE. ISOLATED FLASH FLOODING IS ALSO POSSIBLE...MAINLY FROM VERY INTENSE RAINFALL RATES AS THE STORM MOTION WILL LIKELY BE NORTHWARD IN THE 40-55 MPH RANGE. THE THREAT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TONIGHT TO WARRANT A WATCH. BY MIDNIGHT...THE THREAT WILL LIKELY HAVE SHIFTED INTO EASTERN IOWA...WITH LINGERING SHOWERS AND ISOLATED THUNDER MAINLY NORTH AFTER MIDNIGHT. A STRONG ISALLOBARIC COUPLET AND TIGHT PRESSURE GRADIENT DEVELOP OVERNIGHT INTO FRIDAY AND WOULD NOT BE SURPRISED TO SEE WIND ADVISORY CRITERIA MET...ESPECIALLY NORTH. WILL LEAVE THIS TO LATER SHIFTS TO EVALUATE FOR POTENTIAL HEADLINES. THE NEXT SYSTEM IS STILL ON TARGET FOR SAT NITE/SUN WITH A SIMILAR SFC LOW PROGGED TO MOVE THROUGH IOWA. ALL MODES OF SEVERE WEATHER WILL LIKELY BE IN PLAY...INCLUDING HEAVY RAIN AND FLASH FLOODING. LOOKING AHEAD...UPPER RIDGING WILL BUILD IN MONDAY INTO TUESDAY. THERE IS SOME MODEL UNCERTAINTY HAS TO HOW FAST THE RIDGE WILL PUSH INTO THE EASTERN CONUS. CURRENT FORECAST HAS SHOWER AND THUNDERSTORM CHANCES FROM TUES NITE THRU THURSDAY. NORMALLY...I DON/T PREFER TO HAVE SO MANY WET PERIODS IN THE EXTENDED...BUT WILL LEAVE THE FORECAST ALONE FOR NOW. THE GFS IS INDICATING WAA STORMS LATE TUESDAY INTO WEDNESDAY MORNING...THEN A STRONG SYSTEM THROUGH THE REGION THURSDAY AND THURSDAY NIGHT. TEMPS SHOULD MODERATE THROUGH THE PERIOD...WITH HIGHS PUSHING 70 CENTRAL AND SOUTH BY THURSDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ALONG AND SOUTH OF STATE HIGHWAY 30 AND ALONG AND WEST OF INTERSTATE 35 UNTIL 04Z. && KINNEY
Hazardous weather outlook, Mar 30, 2:44 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CST THU MAR 30 2006 IAZ044>047-057>060-070>073-081>083-092>094-311200- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. INITIALLY LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER AFTER 5 PM...ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. THIS THREAT WILL CONTINUE THROUGH 10 PM AS A LINE OF STORMS MOVES QUICKLY ACROSS CENTRAL IOWA. INDIVIDUAL STORMS WILL MOVE FROM 45 TO 60 MPH TO THE NORTHEAST DURING THE EVENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS. IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075- 084>086-095>097-311200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL EXPAND ACROSS THE REST OF CENTRAL IOWA LATE THIS AFTERNOON AND EVENING. SCATTERED SEVERE STORMS ARE EXPECTED WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE LATER THIS EVENING...PRIMARILY SOUTH OF INTERSTATE 80. THE TIME OF GREATEST THREAT WILL BE FROM 6 TO 11 PM. THESE STORMS WILL BE MOVING VERY QUICKLY NORTHEAST AT 45 TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS.
In the hours before
Local storm report, Mar 30, 8:04 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 3 W CRESTON 41.06N 94.42W
03/30/2006 UNION IA AMATEUR RADIO
&&
FILLBACHLocal storm report, Mar 30, 8:06 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 10 W DALLAS CENTER 41.68N 94.18W
03/30/2006 DALLAS IA AMATEUR RADIO
14 INCH TREE DOWN. 3 MILES WEST OF HWY 169 ON HWY 44.
&&
FILLBACHLocal storm report, Mar 30, 8:06 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 10 W DALLAS CENTER 41.68N 94.18W
03/30/2006 DALLAS IA AMATEUR RADIO
14 INCH DIAMETER TREE DOWN. 3 MILES WEST OF HWY 169 ON HWY 44.
&&
FILLBACHLocal storm report, Mar 30, 8:08 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL DES MOINES 41.58N 93.62W
03/30/2006 E1.00 INCH POLK IA AMATEUR RADIO
JUST SOUTH OF DES MOINES AIRPORT.
0542 PM HAIL DES MOINES 41.58N 93.62W
03/30/2006 M2.00 INCH POLK IA AMATEUR RADIO
EAST 9TH AND GRAND.
0602 PM FLASH FLOOD DES MOINES 41.58N 93.62W
03/30/2006 POLK IA AMATEUR RADIO
STREET FLOODING AT GEORGE MILLS PARKWAY AND FLEUR DRIVE.
&&
KJLocal storm report, Mar 30, 8:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND GST 5 N AMES 42.10N 93.63W
03/30/2006 E58.00 MPH STORY IA AMATEUR RADIO
3 MILES WEST OF EXIT 116 ON INTERSTATE 35.
&&
FILLBACHLocal storm report, Mar 30, 8:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 1 SW VINCENT 42.58N 94.03W
03/30/2006 WEBSTER IA EMERGENCY MNGR
DAMAGE TO FARM BUILDINGS AT TWO SITES. THIS DAMAGE WAS
EARLIER REPORTED IN ERROR TO BE NEAR BARNUM.
&&
KJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:00 PM CST | Tornado Warning | DMX | Union | 30 min |
| Mar 30, 6:08 PM CST | Severe Thunderstorm Warning | DMX | Boone | 52 min |
| Mar 30, 6:13 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Polk | 47 min |
| Mar 30, 6:17 PM CST | Severe Thunderstorm Warning | DMX | Clarke | 43 min |
| Mar 30, 6:19 PM CST | Severe Thunderstorm Warning | DMX | Hancock | 41 min |
| Mar 30, 6:24 PM CST | Severe Thunderstorm Warning | DMX | Story | 36 min |
| Mar 30, 6:27 PM CST | Severe Thunderstorm Warning | DMX | Hamilton | 33 min |
| Mar 30, 6:41 PM CST | Severe Thunderstorm Warning | DMX | Hardin | 34 min |
| Mar 30, 6:44 PM CST | Severe Thunderstorm Warning | DMX | Wright | 46 min |
| Mar 30, 6:47 PM CST | Severe Thunderstorm Warning | DMX | Marshall | 43 min |
| Mar 30, 6:50 PM CST | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Mar 30, 6:52 PM CST | Severe Thunderstorm Warning | DMX | Franklin | 53 min |
| Mar 30, 6:55 PM CST | Severe Thunderstorm Warning | DMX | Cerro Gordo | 50 min |
| Mar 30, 7:01 PM CST | Severe Thunderstorm Warning | DMX | Hancock | 29 min |
| Mar 30, 7:03 PM CST | Severe Thunderstorm Warning | DMX | Warren | 27 min |
| Mar 30, 7:07 PM CST | Severe Thunderstorm Warning | DMX | Butler, Grundy | 53 min |
| Mar 30, 7:29 PM CST | Severe Thunderstorm Warning | DMX | Worth | 36 min |
| Mar 30, 8:02 PM CST | Tornado Warning | DMX | Ringgold | 28 min |
| Mar 30, 8:23 PM CST | Tornado Warning | DMX | Decatur | 37 min |
| Mar 30, 8:50 PM CST | Tornado Warning | DMX | Clarke | 25 min |
| Mar 30, 9:05 PM CST | Tornado Warning | DMX | Lucas | 25 min |
| Mar 31, 7:33 AM CST | Wind Advisory | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 32 more | 10 hr |
Nearby
Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.